Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 404, NWS Omaha, NE

August 22, 2001Gage County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 22, 2001, 7:14 PM CDT for Gage County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 7:14 PM CDT (00:14 UTC)
Expired
Aug 22, 2001, 7:45 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gage County, NE

The radar

The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:20 PM CDTThunderstorm Wind 50 EPickrell, NEEmergency management estimated a 60 mph thunderstorm wind gust.
Aug 22, 7:25 PM CDTHail 1.75Adams, NE
Aug 22, 7:35 PM CDTHail 0.75Adams, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2941 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS53 KOAX 230015
SVROMA
NEC067-230045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
714 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GAGE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 745 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF ADAMS...OR ABOUT 14 MILES
  NORTHEAST OF BEATRICE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  RURAL AREAS NORTH OF FILLEY

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4048 9672 4026 9660 4026 9646 4053 9647

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:58 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 22, 2:58 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 PM CDT WED AUG 22 2001

FORECAST CHALLENGES -- PRECIPITATION CHANCES

SYNOPSIS -- 19Z MANUAL SURFACE ANALYSIS DEPICTED A COMPLEX FRONTAL
PATTERN ACROSS THE REGION.  ONE FRONTAL ZONE, AIDED PARTIALLY BY
DIFFERENTIAL DIABATIC HEATING, EXTENDED FROM NWRN IA SWWD TO NEAR
LXN.  A WEAK SURFACE LOW WAS LOCATED NE OF OMA WITH A TROUGH
EXTENDING SWWD TO THE PRIMARY LOW W OF HYS.  FINALLY, A WARM FRONT
EXTENDED EWD FROM THE PRIMARY LOW ACROSS NERN KS INTO NRN MO.
ALTHOUGH 18Z LAPS DATA INDICATES A RELATIVE MIN IN CAPE VALUES
ACROSS THE OAX CWA, LATEST VISIBLE SATELLITE IMAGERY IS SHOWING
SURFACE-BASED CONVECTIVE DEVELOPMENT TO THE N OF THE WARM FRONT FROM
NWRN KS TO ACROSS S-CNTRL AND SERN NEB.

FORECAST -- WE HAVE FOLLOWED A BLEND OF THE ETA AND AVN SOLUTIONS
THIS FORECAST.  IN THE SHORT TERM, WE WILL CONTINUE TO MONITOR
CONVECTIVE TRENDS TO THE N OF THE WARM FRONT OVER SERN NEB AND ALSO
ALONG THE SECONDARY FRONTAL ZONE, STRETCHED ACROSS THE NRN CWA.
CURRENT DEVELOPMENT OVER S-CNTRL NEB IS BEING AIDED BY A WEAK
SHORTWAVE EJECTING OUT OF NERN CO THIS AFTERNOON.  ALTHOUGH THE
MID-LEVEL FLOW HAS WEAKENED OVER SERN NEB THIS AFTERNOON, PER FBY
PROFILER, LIFT AHEAD OF THIS SHORTWAVE AND SUFFICIENT INSTABILITY TO
THE N OF THE WARM FRONT, SUGGEST ISOLATED SEVERE WEATHER POTENTIAL.
MODEL DIAGNOSTICS INDICATE THE BEST CHANCE OF MEASURABLE
PRECIPITATION TO REMAIN ALONG THE NEB/KS BORDER OVERNIGHT, CLOSE TO
THE POSITIONING OF THE MAIN SURFACE AND 850MB FRONTS BY 23/12Z.
THUS, WE WILL MAINTAIN HIGHEST POPS ACROSS THE S AND DECREASE THEM
NWD.  OTHER FORECAST CONCERN IS WITH THE LOW CLOUDS AND FOG THAT
WERE PRESENT ACROSS THE FAR NRN CWA THIS MORNING.  CURRENT THINKING
IS THAT WHEN WE LOSE THE SURFACE HEATING AND THE LOW-LEVEL FLOW
SHIFTS TO E, WE WILL SEE MORE SATURATED BOUNDARY LAYER AIR ADVECTED
INTO THE NRN ZONES FROM NRN IA.  WE WILL INCLUDE A MENTION OF
OVERNIGHT FOG THERE.

THURSDAY, MID-LEVEL CLOSED CIRCULATION OVER ERN UT, PER LATEST
MOISTURE CHANNEL IMAGERY, WILL CONTINUE TO MOVE E WITH THE PRIMARY
SURFACE LOW OVER WRN KS AND AN ATTENDANT FRONTAL ZONE EXTENDING NEWD
TO ALONG THE KS/NEB BORDER.  LARGE-SCALE ASCENT ASSOCIATED WITH THIS
APPROACHING SYSTEM WILL REMAIN TO OUR W THROUGH THE DAY, AND SURFACE
CONVERGENCE ALONG THE AFOREMENTIONED FRONTAL ZONE WILL LIMIT THE
AREAL COVERAGE OF ANY CONVECTIVE DEVELOPMENT ACROSS THE OAX CWA.  WE
WILL KEEP CHANCE POPS GOING IN THE VICINITY OF THIS BOUNDARY ACROSS
THE S AND CARRY A DRY FORECAST IN THE N.

THURSDAY NIGHT, LOW-LEVEL WARM ADVECTION/ISENTROPIC ASCENT INCREASES
ACROSS THE CWA AHEAD OF THE CLOSED UPPER LOW THAT WILL TRANSLATE
ACROSS THE NEB/KS BORDER.  THE NEW RUN OF THE AVN HAS OPTED FOR A
MORE SRN TRACK OF THIS FEATURE, MORE IN LINE WITH RECENT RUNS OF THE
ETA (REF PMDHMD), SO IT APPEARS THAT THE BEST CHANCES OF
PRECIPITATION THURSDAY NIGHT INTO FRIDAY WILL BE FROM THE PLATTE
RIVER SWD.  WE HAVE WORDED THE ZONES ACCORDINGLY.  WIDESPREAD
PRECIPITATION WILL LIKELY KEEP THE DIURNAL RANGE LOWER ACROSS THE
SRN ZONES THU NIGHT INTO FRI.  WE WILL KEEP A CHANCE OF SHOWERS
GOING ACROSS THE SRN ZONES FRIDAY NIGHT TO ACCOUNT FOR EXITING
SYSTEM TO THE SE.

IN THE EXTENDED, WE WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS ON
SATURDAY WITH A DRY FORECAST THEREAFTER.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Aug 22, 5:35 PM CDT, 1 hour 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT WED AUG 22 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA BEFORE MIDNIGHT.  THERE IS A SLIGHT
RISK OF SEVERE STORMS MAINLY ALONG AND SOUTH OF A LINE FROM
DAVID CITY TO OMAHA AND OAKLAND IOWA.

THE AIRMASS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SHOULD
REMAIN UNSTABLE OVERNIGHT.  A FRONTAL BOUNDARY LOCATED IN KANSAS
AND MISSOURI WILL SAG SLOWLY SOUTH.  ALTHOUGH WIND SHEAR IS
RELATIVELY WEAK...IT APPEARS THAT SEVERE STORMS ARE POSSIBLE IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  SEVERAL WEAK UPPER LEVEL
DISTURBANCES SHOULD MOVE ACROSS THE CENTRAL PLAINS.

THE MAIN SEVERE WEATHER HAZARDS THROUGH THE OVERNIGHT HOURS ARE
DAMAGING WINDS...HAIL AND DEADLY LIGHTNING.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:27 PM CDTSevere Thunderstorm WarningOAXJohnson63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.